Missouri, 2003

Hail in Missouri, May 4, 2003

May 4, 2003 · NWS LSX · 2 events in 1 county or zone

Local law enforcement reported golf ball size hail just south of Bowling Green and 3/4 inch hail in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Local law enforcement reported golf ball size hail just south of Bowling Green and 3/4 inch hail in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 4, 12:00 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, May 4, 12:00 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT SUN MAY 4 2003

JUNE LIKE DEWPOINTS AT 850 HAVE ADVECTED FROM THE SOUTHERN GREAT
PLAINS INTO THE MIDWEST THIS MORNING WITH MID TEEN C DEWPOINTS.  ETA
INITIALIZED FAIRLY WELL WITH MOISTURE FIELDS AND WIND FIELDS THIS
MORNING AT 850.  MET POPS WERE SUPERB FROM SATS RUN AND WILL FOLLOW
POPS FAIRLY CLOSE AGAIN.  EXPECT ONE MORE ROUND TONIGHT AS STRONG
SHORT WAVE ROTATES ACROSS THE REGION.  NGM AND ETA ARE FORECASTING
40+ KS ACROSS WRN MO THIS EVENING WITH THE NGM SWINGING AREA INTO
ERN MO BY MIDNIGHT. RADAR ESTIMATES INDICATED HEAVY RAIN FELL ACROSS
PORTIONS OF CENTRAL, NE MO AND SW IL.  WILL ANOTHER ROUND OF HEAVY
RAIN EXPECTED TONIGHT WITH HIGH MOISTURE VALUES FORECAST, WILL ISSUE
A FLOOD WATCH FOR TONIGHT FOR ENTIRE CWA EXCEPT THE ERN OZARKS.

EXPECT TSTMS TO EXPLODE DURING THE AFTERNOON HOURS ACROSS THE
CENTRAL PLAINS.  LATEST MSAS INDICATES BEST SFC MOISTURE CONVERGENCE
ACROSS ERN KS.

IN THE EXTENDED PERIOD, THE GFS, UKMET AND ECMWF ALL ARE FAIRLY
SIMILAR AT H5 FOR THU MORNING WITH ANOTHER TROF WORKING ACROSS THE
THE 4 CORNERS.  TROF LIFTS OUT INTO THE MIDWEST LATE IN THE WEEK AS
A CLOSED LOW REMAINS OVER THE NRN ROCKIES ON SAT.

.STL...FLOOD WATCH FOR TONIGHT FOR ENTIRE CWA EXCEPT THE ERN OZARKS
Hazardous weather outlook, May 4, 6:00 AM CST, 10 hours 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA.  AN AREA OF THUNDERSTORMS WILL FIRST AFFECT MUCH OF THE AREA
THROUGH EARLY THIS AFTERNOON...WITH LARGE HAIL BEING THE PRIMARY
SEVERE THREAT.

LATER THIS AFTERNOON AND CONTINUING THROUGH TONIGHT...CONDITIONS
APPEAR EVEN MORE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.  THE MAIN SEVERE THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL...WITH THE POSSIBILITY OF TORNADOES AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LINGERING FRONTAL BOUNDARY WILL PROVIDE THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL ILLINOIS AND SOUTHEAST
MISSOURI ON MONDAY...WITH THE THUNDERSTORM CHANCES PERSISTING FOR
SOUTHEAST MISSOURI THROUGH TUESDAY AND WEDNESDAY.

THERE WILL BE THE CHANCE FOR YET MORE THUNDERSTORMS ON THURSDAY AND
FRIDAY ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.  SPOTTERS ARE
ENCOURAGED TO RELAY REPORTS OF SEVERE WEATHER PROMPTLY TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

TES

In the hours before

Local storm report, May 4, 4:05 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1SW HANNIBAL              MO   0.88 INCH HAIL
05/04/03   MARION

0504 PM    HANNIBAL                  MO   0.75 INCH HAIL
05/04/03   MARION
Local storm report, May 4, 4:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    GRAFTON                   IL   0.88 INCH HAIL
05/04/03   JERSEY
Local storm report, May 4, 4:16 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0514 PM    GRAFTON                   IL   1.00 INCH HAIL
05/04/03   JERSEY

The radar

The St Louis radar (KLSX), 82 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pike

When
May 4, 4:50 PM CST
Where
Pike County, 2 mi S of Bowling Green
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -91.200

Hail, Pike

When
May 4, 4:50 PM CST
Where
Pike County, Bowling Green
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -91.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357846, 5357847.